Washington, 2019

Flash Flooding in Washington, June 26, 2019

June 26, 2019 · NWS OTX · 4 events in 2 counties and zones

During the afternoon of June 27th a complex of slow moving thunderstorms developed over the western Columbia Basin and the eastern slopes of the Cascades in a moist and unstable air mass near the center of an upper level low pressure. 97 inch of rain from one of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the afternoon of June 27th a complex of slow moving thunderstorms developed over the western Columbia Basin and the eastern slopes of the Cascades in a moist and unstable air mass near the center of an upper level low pressure. Several reports of flash flooding were received from the Wenatchee area where the COOP observer at the Wenatchee Water Plant reported 0.97 inch of rain from one of these storms.

A brief funnel cloud was photographed appending from another storm over the Waterville Plateau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 26, 9:35 AM PST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 26, 9:35 AM PST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1035 AM PDT Wed Jun 26 2019

.SYNOPSIS...
Today will be an active day with showers and thunderstorm region
wide. Thunderstorms will be capable of producing frequent
lightning, gusty winds, heavy rain, and hail. Scattered showers
and thunderstorms are expected to linger Thursday into Friday
before a warming and drying trend arrives over the weekend except
for lingering mountain showers.

&&

.DISCUSSION...
Made slight changes to the forecast. Temperatures are on the rise,
several degrees over yesterday. Mid level moisture tracked across
extreme eastern WA and north Idaho this morning with a band of
light showers. Surface based convection will be firing up by
midday over the mountains and will be focusing on activity in
northeast Oregon which is expected to track into southeast WA and
the southern Panhandle this afternoon and evening. The threat of
thunderstorms will span the entire region with threat for strong
to severe thunderstorms across southeast WA into the Idaho
Panhandle. /rfox.

&&

.AVIATION...
18Z TAFS: It still looks like an active afternoon and evening for
thunderstorms. Every TAF site will be effected. Surface based
convection should kick off over the mountains, but the better
chances will arrive with the disturbance which will initiate strong
thunder over NE Oregon and shift it N through the end of the
forecast period. The thunder should hit LWS and PUW first around
00z or so and then take a couple more hours to spread across the
remaining TAFS. Strong wind gusts are the greatest threat. It's
conceivable winds in excess of 50 mph are possible for LWS and PUW
with a lesser chance for the GEG-SFF-COE corridor as well as MWH.
The storms would also produce heavy rains and maybe some small
hail. The boundary layer moistens considerably from these
thunderstorms and could anticipate MVFR conditions developing
overnight at KGEG/KSFF/KCOE/KPUW. Will see improving conditions to
VFR by Thursday morning will south to southwest winds. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        79  52  70  47  70  47 /  20  70  50  30  20  20
Coeur d'Alene  80  52  70  47  69  47 /  20  60  60  40  20  20
Pullman        76  48  67  44  67  45 /  40  70  40  50  10  20
Lewiston       82  57  74  52  73  53 /  50  60  60  50  30  20
Colville       83  44  75  39  74  38 /  20  70  60  40  50  40
Sandpoint      78  51  67  46  67  46 /  20  60  60  50  40  30
Kellogg        77  54  68  49  67  49 /  20  70  50  60  20  30
Moses Lake     81  52  75  48  75  49 /  30  60  30  10  10  10
Wenatchee      78  56  72  52  72  52 /  40  60  50  30  40  10
Omak           79  54  71  49  71  48 /  20  80  70  40  60  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jun 26, 4:22 AM PST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
522 AM PDT Wed Jun 26 2019

IDZ003-004-026-027-WAZ031>033-271230-
Idaho Palouse-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
522 AM PDT Wed Jun 26 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Scattered strong thunderstorms are expected this afternoon and
evening. A few storms may become severe and be capable of
producing large hail, damaging winds, frequent lightning, and
torrential rain.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

IDZ001-002-WAZ034>038-041>044-271230-
Northern Panhandle-Coeur d'Alene Area-Moses Lake Area-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
522 AM PDT Wed Jun 26 2019

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected to develop this afternoon in
the Cascades before spreading over the remainder of Central and
Northeast Washington into the Idaho Panhandle late afternoon and
evening. Some strong storms are possible and will be capable of
producing wind gusts in excess of 40 MPH, frequent lightning,
hail, and torrential rain.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Douglas

When
June 26, 11:30 AM PST to 11:45 AM PST
Where
Douglas County, 6.31 mi NW of Palisades to 7.01 mi SSW of Alstown
Reported by
Broadcast Media
Coordinates
47.463, -120.027

KING news reported on a funnel cloud photographed by a member of the public near Waterville. The photo showed a clearly defined funnel appending from the base of a nearby thunderstorm.

Flash Flood, Chelan

When
June 26, 12:30 PM PST to 1:00 PM PST
Where
Chelan County, 1.57 mi SW of Olds to 1.28 mi WSW of West Wenatchee
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
47.453, -120.352

A spotter reported manhole covers being blown off of storm drain access holes from surging water in downtown Wenatchee.

Flash Flood, Chelan

When
June 26, 12:30 PM PST to 1:00 PM PST
Where
Chelan County, 2.82 mi WSW of West Wenatchee to 2.6 mi SW of West Wenatchee
Cause
Heavy Rain
Property damage
$3,000
Reported by
Newspaper
Coordinates
47.408, -120.381

Number 2 Canyon Road was cut by mud and debris carried by a Flash Flood . The road was closed for a few hours while road crews removed the debris.

Flash Flood, Chelan

When
June 26, 1:10 PM PST to 1:30 PM PST
Where
Chelan County, 1.57 mi SW of Olds to 1.28 mi WSW of West Wenatchee
Cause
Heavy Rain
Property damage
$2,000
Reported by
Newspaper
Coordinates
47.453, -120.352

Several photographs were printed in the Wenatchee World Newspaper showing street flooding and storm drain overflow in the city of Wenatchee from a thunderstorm with heavy rain.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833853, 833847, 833849, 833848.